Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process lithium properly.
What might happen:
Your blood levels of lithium may increase and cause toxic effects such as nausea, vomiting, diarrhea, drowsiness, loss of appetite, muscle weakness, slurred speech, trembling, blurred vision, confusion, seizures, dizziness, or increased urination.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience new or worsened hand tremors, fatigue, muscle weakness or unusual stiffness, confusion, slurred speech, vomiting, diarrhea, loss of appetite, blurred vision, trouble walking, ringing in the ears, seizures, dizziness, or heart palpitations call your doctor right away. Your doctor may need to check your lithium blood levels and adjust the dose of your medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Keep all of your appointments with the doctor and laboratory. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Thomsen K, Schou M. Renal lithium excretion in man. Am J Physiol 1968 Oct; 215(4):823-7.
2.Petersen V, Hvidt S, Thomsen K, Schou M. Effect of prolonged thiazide treatment on renal lithium clearance. Br Med J 1974 Jul 20;3(924):143-5.
3.Levy ST, Forrest JN Jr, Heninger GR. Lithium-induced diabetes insipidus: manic symptoms, brain and electrolyte correlates, and chlorothiazide treatment. Am J Psychiatry 1973 Sep;130(9):1014-8.
4.MacNeil S, Hanson-Nortey E, Paschalis C, Eastwood PR, Jenner FA. Letter: Diuretics during lithium therapy. Lancet 1975 Jun 7;1(7919):1295-6.
5.Himmelhoch JM, Forrest J, Neil JF, Detre TP. Thiazide-lithium synergy in refractory mood swings. Am J Psychiatry 1977 Feb;134(2):149-52.
6.Himmelhoch JM, Poust RI, Mallinger AG, Hanin I, Neil JF. Adjustment of lithium dose during lithium-chlorothiazide therapy. Clin Pharmacol Ther 1977 Aug;22(2):225-7.
7.Solomon K. Combined use of lithium and diuretics. South Med J 1978 Sep; 71(9):1098-9, 1104.
8.Jefferson JW, Kalin NH. Serum lithium levels and long-term diuretic use. JAMA 1979 Mar 16;241(11):1134-6.
9.Maletzky BM. Enhancing the efficacy of lithium treatment by combined use with diuretics and low sodium diets: a preliminary report. J Clin Psychiatry 1979 Jul;40(7):317-22.
10.Solomon JG. Lithium toxicity precipitated by a diuretic. Psychosomatics 1980 May;21(5):425, 429.
11.Mehta BR, Robinson BH. Lithium toxicity induced by triamterene-hydrochlorothiazide. Postgrad Med J 1980 Nov;56(661):783-4.
12.Constandis DD, Schriever HG. Severe lithium-induced diabetes insipidus in a surgical patient treated with hydrochlorothiazide. Am J Surg 1981 Jun; 141(6):741-3.
13.Nurnberger JI Jr. Diuretic-induced lithium toxicity presenting as mania. J Nerv Ment Dis 1985 May;173(5):316-8.
14.Dorevitch A, Baruch E. Lithium toxicity induced by combined amiloride HCl-hydrochlorothiazide administration. Am J Psychiatry 1986 Feb; 143(2):257-8.
15.Hanna ME, Lobao CB, Stewart JT. Severe lithium toxicity associated with indapamide therapy. J Clin Psychopharmacol 1990 Oct;10(5):379-80.
16.Lithobid (lithium carbonate) US prescribing information. Noven Therapeutics, LLC October, 2011.